# SDR 2009FA0000275

- Difficulty date: February 9, 2009
- Submitted: April 2, 2009
- Operation: General aviation
- Aircraft: N522MV
- Make and model: Bell 430
- Aircraft serial: 49079
- Aircraft time: 967 hours, 2,065 cycles
- Engine: Allsn 250C40B
- System (JASC): 6420 · Tail Rotor Head
- Part: Nut
- Part number: 222012717001
- Condition: Loose
- Location: Tail Rotor
- Part time: 967 hours, 2,065 cycles
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING COURSE OF SCHEDULED INSP, NUT RETAINING THE TAIL ROTOR PITCH CHANGE CONTROL BEARING WAS FOUND TO BE LOOSE ALLOWING BEARING INNER RACE TO SPIN ON ITS SEAT. BEARING RETAINING NUT PN 222-012-717-001 IS PREVENTED FROM MOVING BY THE USE OF A LOCKRING PN 222-012-721-001. THIS LOCKRING IS ATTACHED TO THE BEARING RETAINING NUT WITH (2) SCREWS AND PREVENTED FROM ROTATING WITH THE ENGAGEMENT OF (3) TANGS INTO SLOTS IN THE CROSSHEAD. THE NUT IS THEN LOCKED BY BENDING THE LOCKRING INTO SLOTS IN THE NUT. IN THIS CASE, THE LOCKRING WAS NOT BENT TO RETAIN THE NUT. THIS IS THE SECOND INCIDENT WE HAVE OBSERVED OF FAILURE TO BEND THE LOCKRING INTO THE NUT. IT IS OUR FEELING THAT THIS IS A DESIGN PROBLEM. NORMALLY THE SCREWS WOULD RETAIN THE NUT, BUT THERE IS AN EXTRA STEP IN THIS CASE. THE LOCK RING SHOULD BE REDESIGNED SO THAT THE SCREWS WILL BE THE RETAINING FEATURE OR AT MINIMUM A NOTE SHOULD BE ADDED TO THE OVERHAUL MANUAL ALERTING THE TECH TO THE EXTRA STEP.
